Colorado, 2006Heavy Snow in Colorado, March 28 to 30, 2006
March 28 to 30, 2006 · NWS PUB · 2 events in 2 counties and zones
2 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 28, 3:56 AM MST, 11 hours 4 minutes earlier.
Area forecast discussion, Mar 28, 3:56 AM MST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
356 AM MST TUE MAR 28 2006
.SHORT TERM...
(TODAY AND TONIGHT)
METEOROLOGICAL CONCERNS FOR THE SHORT TERM MAINLY FOCUS ON STARTING
TIME AND AMOUNT OF SUSTAINED HEAVIER SNOW OVER THE SOUTHWEST AND
CENTRAL MOUNTAINS.
CWFA CURRENTLY EXPERIENCING VARIABLE MAINLY HIGH AND MID LEVEL
CLOUDINESS...EXCEPT FOR PORTIONS OF THE WESTERN MOUNTAINS WHERE SOME
SNOW IS CURRENTLY NOTED IN AREAS SUCH AS WOLF CREEK PASS. ALSO...
CONTINUED MILD EARLY MORNING LATE MARCH TEMPERATURES OBSERVED. WINDS
RATHER WELL-CONTAINED WITH SOME GUSTS NOTED AROUND 30 MPH OVER THE
MOUNTAINS.
BRIEF-LIVED UPPER RIDGE OF HIGH PRESSURE TO GIVE WAY TO INCREASINGLY
MOIST SOUTHWEST FLOW PATTERN TODAY AND ESPECIALLY LATER TONIGHT AS
CLOSED UPPER LOW MOVES INTO NORTHERN CALIFORNIA BY 12Z WEDNESDAY.
LATEST MODELS CONTINUE TO BRING DEEPER MOISTURE INTO THE SOUTHWEST
MOUNTAINS AT A SLOWER CLIP THAN EARLIER RUNS AND HAVE PUSHED BACK
ONSET OF SUSTAINED HEAVIER SNOW OVER ZONE 68 TO LATER IN MY SECOND
PERIOD...THEREFORE WILL CONTINUE WITH THE WINTER STORM WATCH FOR
ZONE 68. IT STILL APPEARS THAT SUBSTANTIAL SNOW WILL FALL OVER AT
LEAST THE HIGHER ELEVATIONS OF ZONE 68 BEGINNING IN EARNEST LATER
TONIGHT AND CONTINUING INTO THE LONG TERM...PLEASE SEE DISCUSSION
BELOW. WILL TRY TO CONTINUE TO REFLECT THIS IN UPCOMING GRIDS/ZONES.
TEMPERATURES RUNNING AT TO SLIGHTLY ABOVE CLIMATOLOGICAL AVERAGES
EXPECTED BOTH TODAY AND TONIGHT MOST AREAS WHILE WINDS REMAIN
RATHER WELL CONTAINED TODAY BEFORE INCREASING SOUTHWESTERLY
WINDS DEVELOP TONIGHT. THANKS SURROUNDING OFFICES FOR
COORDINATION/COLLABORATION.
.LONG TERM...
WED-MON
...HEAVY SNOWS FOR THE SW MTNS WED DAY...GOOD SNOWS C MTNS WED
NITE...WINDY PLAINS ON WED...NOT MUCH PRECIP PLAINS THU...THEN
ANOTHER DISTURBANCE FOR THE WEEKEND AND TUES...
FAIRLY ACTIVE WX PATTERN FOR THE AREA DURING THIS TIME PERIOD. MAIN
WX MAKER WILL BE ONGOING AT THE BEGINNING OF THIS PERIOD AS POTENT
SHORT WAVE MOVES ACROSS THE STATE. IT APPEARS NOW THAT THIS IS
GOING TO BE A GOOD SNOW MAKER FOR THE SW MTNS WED DAY AND THEN
FOR THE C MTNS WED NITE AS FLOW GOES MORE WESTERLY. THINGS LOOK
GOOD FOR SIGGY SNOWS ACROSS THE SW MTS (1-2) AND C MTNS (5-10) AS
FLOW IS GOING TO BE RATHER STRONG AND LAPSE RATES WILL BE QUITE
FAVORABLE. I EVEN INCLUDED SOME ISOLD CG ACTIVITY IN THE SW MTNS
WITH THE SNOWFALL FOR WED. ALSO INCLUDED HEAVY SNOW WORDING
ALONG WITH BLOWING AND DRIFTING SNOW. FOR THE PLAINS...WED IS
GOING TO BE BREEZY/WINDY. STRONGEST WINDS ATTM APPEAR TO BE
GENERALLY S OF US-50. THERE MAY BE AN ISOLD TSRA OVER THE PLAINS
WED AFTERNOON. IT WILL ALSO BE WINDY ACROSS THE SAN LUIS VALLEY
AND S MTNS. TEMPS WILL BE MILD/WARM IN THE STRONG DOWNSLOPE FLOW.
TROUGH WILL MOVE ACROSS STATE WED NITE/EARLY THU. IT APPEARS NOW
THAT THE SYSTEM WILL NOT BE AS STRONG AS EARLIER EXPECTED AND THIS
WILL DECREASE POP CHANCES PLAINS (NOT THAT THEY WERE ALL THAT HIGH
TO BEGIN WITH). PAC FRONT WILL MOVE ACROSS AREA DURING THE MORNING
HOURS GENERALLY AROUND AND AFTER SUNRISE. TEMPS WILL NOT COOL ALL
THAT MUCH WITH THE FRONT DUE TO THE DOWNSLOPE NW FLOW ALONG WITH
THE FACT THAT THERE REALLY IS NOT TOO MUCH COLD AIR WITH THIS
SYSTEM. IT WILL BE BREEZY ACROSS THE PLAINS AFTER THE FRONT GOES BY
WITH NW WINDS 15-30 MPH. STRONGEST WINDS WILL BE ON THE FAR E
PLAINS ESPECIALLY ACROSS KIOWA COUNTY.
AFTER THIS SYSTEM GOES BY...ANOTHER WEAKER SYSTEM WILL AFFECT MAINLY
THE MTNS ALONG THE CONTDVD FOR THE WEEKEND. IT DOES NOT APPEAR THAT
THIS SYSTEM WILL BRING SIGNIF SNOWS TO THE MTNS.
ANOTHER MORE SIGNIF SYSTEM IS THEN FCST FOR THE TUE TIME FRAME NEXT
WEEK. ALTHOUGH THIS IS STILL 7 DAYS OUT...IT APPEARS THAT THIS SYSTEM
WILL BE SIMILAR TO THE SYSTEM THAT WILL AFFECT US LATER TODAY
THROUGH EARLY THURSDAY...THAT IS SIGNIF CONTDVD MTN SNOWS AND DRY
WINDY WX FOR THE PLAINS. IT JUST DOES NOT LOOK LIKE THE I-25 CORRIDOR
(ALONG WITH MOST OF THE E PLAINS) IS GOING TO SEE A SIGNIF PRECIP
EVENT THIS SPRING. /HODANISH
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE WEDNESDAY
NIGHT FOR COZ068.
&&
Hazardous weather outlook, Mar 28, 6:53 AM MST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
653 AM MST TUE MAR 28 2006
COZ058>089-093>099-291400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
653 AM MST TUE MAR 28 2006
...A WINTER STORM WATCH IS IN EFFECT FROM 6 PM THIS EVENING
THROUGH LATE WEDNESDAY NIGHT FOR THE EASTERN SAN JUAN MOUNTAINS
ABOVE 10000 FEET...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
INCREASINGLY MOIST SOUTHWEST FLOW IS EXPECTED TO GENERATE SNOW...
HEAVY AT TIMES TONIGHT...OVER THE CENTRAL AND ESPECIALLY THE
SOUTHWEST MOUNTAINS. AT THIS TIME THE HEAVIEST SNOW IS EXPECTED TO
OCCUR FROM AROUND MIDNIGHT INTO AT LEAST WEDNESDAY MORNING.
SNOW ACCUMULATIONS OF 1 TO 9 INCHES ARE EXPECTED BY SUNRISE WEDNESDAY
OVER THE EASTERN SAN JUAN MOUNTAINS. LOCALIZED HEAVIER SNOW WILL
ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
HEAVY SNOW IS EXPECTED ACROSS THE SAN JUAN MOUNTAINS DURING THE DAY
WEDNESDAY. HEAVY SNOWFALL ACCUMULATIONS ARE ANTICIPATED ALONG WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW. ISOLATED THUNDER SNOW
SQUALLS WILL ALSO BE POSSIBLE. SNOW WILL DECREASE ACROSS THE SAN
JUAN MOUNTAINS DURING THE EARLY MORNING HOURS THURSDAY.
SNOW IS ALSO EXPECTED TO INCREASE ACROSS THE CENTRAL MOUNTAINS...
ESPECIALLY LATER WEDNESDAY INTO THURSDAY. SIGNIFICANT ACCUMULATIONS
WILL BE POSSIBLE.
ACROSS THE PLAINS ON WEDNESDAY...IT WILL BE WINDY. WEST TO SOUTHWEST
WINDS OF 20 TO 35 MPH WILL BE POSSIBLE. STRONGER WINDS OF 25 TO 45
MPH WILL BE POSSIBLE ACROSS THE FAR SOUTHERN PART OF THE SOUTHEAST
COLORADO PLAINS...MAINLY FROM HIGHWAY 50 SOUTH TO THE NEW MEXICO
BORDER.
GUSTY SOUTHWESTERLY WINDS ARE ALSO LIKELY ACROSS THE SAN LUIS
VALLEY AND THE SOUTHERN MOUNTAINS ON WEDNESDAY.
ANOTHER WEATHER SYSTEM WILL MOVE ACROSS THE REGION DURING THE
WEEKEND. THIS SYSTEM WILL LIKELY BRING ACCUMULATING SNOWS TO THE
SOUTHWEST AND CENTRAL MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TONIGHT...MAINLY OVER THE EASTERN SAN JUAN MOUNTAINS.
Heavy Snow, Eastern San Juan Mountains Above 10000 Ft
- When
- March 28, 3:00 PM MST to March 29, 8:00 AM MST
- Where
- Eastern San Juan Mountains Above 10000 Ft forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.484, -106.500 (the zone’s center; the record gives no point)
Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- March 29, 8:00 PM MST to March 30, 5:00 AM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
Another quick moving weather disturbance brought heavy snow accumulations of over 10 inches to the highest terrain of the eastern San Juan Mountains in Mineral County. Meanwhile...a widespread light snow occurred across the eastern mountains...but a localized 7 inches of snow covered Cuchara in Huerfano county as the system progressed eastward.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, March 28, 2006$180,000 · 6 events
- Flash Flooding and Hail in Texas, March 28 to 29, 2006$35,000 · 2 in hail · 18 events
- Lightning Strike in West Virginia, March 28, 2006$15,000 · 1 event
- Heavy Snow and Heavy Rain in Utah, March 28 to 29, 20067 events
- Hail and Damaging Winds in Texas, March 28, 20061 in hail · 6 events
- Tornado and Heavy Rain in California, March 28 to 29, 2006$10,000 · F0 · 4 events
- Heavy Snow in Nevada, March 28 to 29, 20064 events
- Winter Weather in Colorado, March 28 to 30, 20064 events
- Winter Weather in Utah, March 28 to 29, 20063 events
- Winter Storm in Colorado, March 28 to 30, 20063 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 28, 200670 kt wind · 2 events
- Tornado in California, March 28, 2006$5,000 · F0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490504, 5490503.